Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 166, NWS Midland/Odessa, TX

May 27, 2015Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2015, 6:37 PM MDT for Lea County, New Mexico. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2015, 6:37 PM MDT (00:37 UTC)
Expired
May 27, 2015, 7:30 PM MDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 127 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:05 PM MDTHAIL 1Hobbs, NM705 TO 715 MDT, PEA SIZE TO QUARTER SIZE HAIL IN WEST HOBBS IN HEAVY RAIN.
May 27, 7:15 PM MDTHAIL 1.75Hobbs, NM
May 27, 7:15 PM MDTHAIL 1.75Hobbs, NMTRAINED SPOTTER IN HOBBS.
May 27, 7:17 PM MDTHAIL 1.25Hobbs, NM717 MDT, QUARTER TO HALF DOLLAR SIZE HAIL.
May 27, 7:20 PM MDTHAIL 1Hobbs, NMTRAINED SPOTTER IN HOBBS.
May 27, 7:21 PM MDTHAIL 2Hobbs, NMTRAINED SPOTTER IN HOBBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1562 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS54 KMAF 280037
SVRMAF
NMC025-280130-
/O.NEW.KMAF.SV.W.0166.150528T0037Z-150528T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM MDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 730 PM MDT

* AT 635 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
  OIL CENTER...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HOBBS...OIL CENTER...MONUMENT...LEA COUNTY REGIONAL AIRPORT AND
  EUNICE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3273 10309 3224 10330 3241 10359 3278 10351
TIME...MOT...LOC 0037Z 226DEG 30KT 3246 10343

HAIL...1.25IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:52 PM MDT, 45 minutes earlier.

Area forecast discussion, May 27, 5:52 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT Wed May 27 2015

.AVIATION...
00Z TAF issuance...
The main aviation concerns for the next 24 hours is TSRA this
evening and low cigs early Thursday morning. Currently have gusty SE
winds at all but PEQ where erratic thunderstorm winds prevail. Have
some severe convection affecting the region this evening and will
continue mention of TSRA for the next couple of hours at PEQ and INK
then arrive at HOB around 01Z. May see convection hang around for a
while and will continue to monitor for any changes to current TAFs.
Large hail is the main threat with these storms although heavy
rainfall will likely result in a brief period of low vis. Overnight,
gusts should subside however sustained speeds are expected to remain
somewhat elevated. Increasing moisture will result in low stratus
affecting all but maybe PEQ during the early morning hours Thursday.
Otherwise, cigs will lift and scatter by mid morning and VFR
conditions will prevail.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT Wed May 27 2015/

DISCUSSION...

The dryline is along the terrain of the Davis and Guadalupe
Mountains this afternoon.  An upper level trough is over the western
conus with the CWA under west to southwest flow aloft.  A surface
trough is developing across far West Texas and a shortwave trough is
expected to move over the area later this afternoon.  Upper level
lift is expected to be rather impressive later today according to
the NAM80 with 500 mb omega values enhanced over the Trans Pecos and
a vorticity maximum over this same area.  Mid-level lapse rates will
be good this afternoon and early evening with values of 8+ degrees
C/km for some places.  Surface CAPE values according to the NAM12
are very impressive this afternoon with many places having values of
4000+ J/kg.  Bulk shear values of 35 - 40 kts on the NAM12 in
addition to the previously mentioned conditions will be sufficient
for severe thunderstorms to develop beginning this afternoon.  High
temperatures for today are expected to be similar to yesterday.

The storms that develop today are expected to continue into the
overnight period.  CAPE values will decrease throughout the night
but will still remain good, and upper lift will still be enhanced
over the area as shortwaves move overhead so severe storms will
remain possible through the night.  Mid-level lapse rates will be 8+
degrees C/km across a large portion of the area by 12z Thursday
providing great instability.  It is possible that an MCS similar to
Monday morning could develop during the early to mid morning hours
on Thursday.  Severe weather will likely develop/continue into
Thursday afternoon given good mid-level lapse rates, widespread CAPE
values of 4000+ J/kg, and sufficient bulk shear.  Storm development
during the afternoon hours on Thursday will depend on whatever
develops during the early morning hours and the
boundaries/conditions left as a result of this convection.  The 12z
run of the NAM12 doesn't have any precipitation across the CWA at
06z Friday, but both the GFS and ECMWF indicate very heavy precip
across the eastern half of the CWA at this time.  Might need a Flash
Flood Watch for this time period but do not have enough confidence
to issue one at this point.

Rain and storm chances will decrease by Friday afternoon but will
still be possible given that a dryline will be present.  A cold
front associated with an upper trough moving over the Upper Midwest
will push into the CWA Saturday morning.  Lift along this front will
once again increase precipitation chances across the area for
Saturday.  Highs on Saturday will cool into the mid 70s to mid 80s
across the area as a result of this front and the associated
precipitation.  Rain and storms will remain possible across the
higher terrain on Sunday afternoon as a result of the front.
Temperatures on Sunday are expected to remain cool as the surface
ridge will be across the area.  Rain chances will still be present
but will significantly decrease Monday through Wednesday of next
week as an upper ridge builds over the region.  Temperatures will
also increase to near normal values during this time.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 27, 2:33 PM MDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT WED MAY 27 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
333 PM CDT WED MAY 27 2015 /233 PM MDT WED MAY 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...A FEW STRONG TO SEVERE...ARE
FORECAST FOR MAINLY THE TRANS-PECOS REGION OF WEST TEXAS THIS AFTERNOON
AND EVENING. THE STRONGEST OF THESE STORMS WILL PRODUCE HAIL TO
THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. LOOK FOR
THUNDERSTORM ACTIVITY TO DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS CAN BE EXPECTED TO CONTINUE ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND. THURSDAY APPEARS
TO BE THE DAY WITH THE GREATEST CHANCES FOR SEVERE THUNDERSTORMS. THESE
STORMS WILL PRODUCE LARGE HAIL...HEAVY RAINFALL...DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES. THE THREAT WILL SHIFT TO HEAVY RAINFALL THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 27, 4:05 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT WED MAY 27 2015

TXZ058-067-272245-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
505 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND WESTERN WARD COUNTIES UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 21 MILES SOUTHWEST OF PYOTE OR
JUST SOUTHEAST OF PECOS AT 505 PM CDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3164 10341 3160 10305 3130 10334 3136 10352
TIME...MOT...LOC 2205Z 200DEG 13KT 3136 10340
Special weather statement, May 27, 4:24 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT WED MAY 27 2015

TXZ058-272315-
REEVES COUNTY AND UPPER TRANS PECOS-
524 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF VERHALEN AT 524 PM
CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3138 10361 3114 10340 3106 10372 3117 10386
TIME...MOT...LOC 2224Z 248DEG 16KT 3114 10373
Special weather statement, May 27, 5:16 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED MAY 27 2015

TXZ058-067-280000-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
616 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL WARD AND EAST CENTRAL REEVES COUNTIES UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF TOYAH LAKE AT
616 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3151 10340 3145 10318 3134 10310 3106 10334
      3126 10360
TIME...MOT...LOC 2316Z 220DEG 13KT 3126 10348

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:13 PM MDTSevere Thunderstorm WarningMAFLea47 min
May 28, 3:53 PM MDTSpecial Weather StatementMAFEddy37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.